Alert archive / North Carolina / Tornado Warnings in 2024

Tornado Warning 51, NWS Wilmington, NC

September 27, 2024Bladen County, North Carolina

NWS Wilmington, NC issued this tornado warning at Sep 27, 2024, 11:10 AM EDT for Bladen County, North Carolina. It was in force for 20 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2024, 11:10 AM EDT (15:10 UTC)
Expired
Sep 27, 2024, 11:30 AM EDT
In force
20 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 88 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 11:21 AM EDTTORNADO8 Nne White Lake, NCDamage consistent with a 75 mph/EF0 tornado observed to pine trees along US Hwy 701 in Hickory Grove Crossroads
Sep 27, 11:23 AM EDTTORNADO10 Nne White Lake, NCDamage to trees and roofs consistent with an 80 mph/EF0 tornado was observed NW of Hickory Grove Crossroads along NC Hwy 210 and Peter Cromartie Rd. The tornado crossed the South River into Sampson County where EF1 damage was observed.
Sep 27, 11:24 AM EDTTORNADO10 Nne White Lake, NCHelltown Road blocked by trees and power lines.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 27, 8:02 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2024-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2024-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted.

571 
WFUS52 KILM 271510
TORILM
NCC017-271530-
/O.NEW.KILM.TO.W.0051.240927T1510Z-240927T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
1110 AM EDT Fri Sep 27 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  North central Bladen County in southeastern North Carolina...

* Until 1130 AM EDT.

* At 1110 AM EDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located near
  Elizabethtown, moving north at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Bladen County, including the following locations...
  White Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Wilmington at 1-800-697-3901.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3484 7849 3483 7847 3481 7846 3481 7845
      3477 7843 3475 7839 3473 7839 3459 7845
      3461 7859 3485 7855 3485 7852 3486 7850
TIME...MOT...LOC 1510Z 194DEG 39KT 3466 7851 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

ABW
2 follow-up statements
369 
WWUS52 KILM 271522
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
1122 AM EDT Fri Sep 27 2024

NCC017-271530-
/O.CON.KILM.TO.W.0051.000000T0000Z-240927T1530Z/
Bladen NC-
1122 AM EDT Fri Sep 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 AM EDT FOR NORTH
CENTRAL BLADEN COUNTY...

At 1121 AM EDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located 7 miles
east of Ammon, or 13 miles northeast of Elizabethtown, moving north
at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Bladen County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Wilmington at 1-800-697-3901.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3484 7849 3483 7847 3481 7846 3481 7845
      3477 7843 3475 7839 3470 7842 3472 7854
      3486 7850
TIME...MOT...LOC 1521Z 200DEG 35KT 3477 7846 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

ABW
730 
WWUS52 KILM 271527
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
1127 AM EDT Fri Sep 27 2024

NCC017-271534-
/O.EXP.KILM.TO.W.0051.000000T0000Z-240927T1530Z/
Bladen NC-
1127 AM EDT Fri Sep 27 2024

...THE TORNADO WARNING FOR NORTH CENTRAL BLADEN COUNTY WILL EXPIRE AT
1130 AM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 600 PM EDT for southeastern
North Carolina.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Wilmington at 1-800-697-3901.

&&

LAT...LON 3484 7849 3483 7847 3481 7846 3481 7845
      3477 7843 3475 7839 3470 7842 3472 7854
      3486 7850
TIME...MOT...LOC 1524Z 194DEG 39KT 3479 7845 

$$

ABW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 9:41 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 27, 9:41 AM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
941 AM EDT Fri Sep 27 2024

.SYNOPSIS...
The center of now Hurricane Helene passes west of the area
today, with a threat for moderate to heavy rain, gusty winds,
and isolated tornadoes over the local area. Cool and dry high
pressure returns this weekend into next week.

&&

.UPDATE...
Active tornado warnings in portions of across the forecast area.
Will make a few modifications for the area behind the band of
convection that is swinging across the forecast area.

&&

.NEAR TERM /THROUGH TONIGHT/...
Helene is currently over southern GA and continues to race off
to the north. As the storm approaches the southern Appalachians,
a feeder band of convection will develop along the Gulf Stream
and gradually mature in a increasingly unstable environment. Dry
air advection aloft, currently being wrapped into the southern
edge of the system over the FL panhandle, will lead to better
lapse rates aloft and deeper convection along the established
band. This period between 10Z and 17Z will see the greatest
threat of tornadoes.

Storm structure over portions of coastal SC and coastal GA have
been very impressive overnight, although isolated after
midnight. HREF ensembles continue to indicate that the
environment will continue to be conducive for tornadic
development as low level wind fields strengthen over coastal
NC/SC. Ensemble updraft helicity tracks show the best potential
will peak across the Cape Fear region with the final band of
convection by mid and late morning. This coincides with
increased convective potential as flow becomes more elongated
along the Gulf Stream and peeks of sunshine assist with further
destabilization.

Dry air will quickly engulf the area after noon from south to
north with clearing skies. Boundary layer mixing and strong
wind fields in the low levels will promote gusts up to 45 mph
this afternoon for both inland and coastal areas. The best
chance of this occurring will be late morning to early afternoon
across the Pee Dee region and early to mid afternoon in
southeastern NC.

Winds quickly abate during the late afternoon and early evening
with a decoupling boundary layer. Expect partly cloudy
(possibility of a few mid level clouds) to mostly clear skies
and dry conditions overnight. Mid 60s expected inland and lower
70s likely along the Grand Strand and southeastern NC as light
onshore flow continues.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Expect a return to dry weather Saturday as the remnants of
Helene weaken and pass off to the NW. Despite an upr-level
closed low being located west of the area, maintaining a rain-
free forecast as an expansive dry slow is wrapped around the SE
side of the low. This also allows for a sunny sky, with temps
reaching the mid 80s. Low temps Saturday night in the mid 60s
to lwr 70s under a slight increase in cloud cover.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Fairly quiet weather for the long term period. Main synoptic
item of note is the aforementioned closed low finally opening up
to a trough and shifting east through the local area then
offshore. Slightly increasing deep-layer moisture will allow for
isolated showers and thunderstorms Sunday through Tuesday, but
in general rain chances remain rather low. Dry weather mid to
late week as weak sfc high pressure builds in from the west.
Temps close to climatological norms this period with highs in
the low/mid 80s and lows in the 60s to lwr 70s.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Band of convection pivoting across the area this morning will
become oriented south to north over the next couple of hours.
Heavy rain and strong winds are likely with this convection and
some severe weather may also be observed at the terminals. LLWS
also included, primarily for the convective band.

Deeper mixing will produce wind gusts up to 45 knots across the
area as the strong wind fields remain late this morning and
through the afternoon. Gradual improvement is expected after the
line of convection pushes north of the region. Winds drop to
around 10 knots this evening as mixing ceases. VFR and drying
overnight.

Extended Outlook... VFR should return through the weekend under
high pressure.

&&

.MARINE...
Through Tonight...Hazardous marine conditions will continue
today as strong winds, waterspouts, and high seas persist.
Waterspouts associated with a band of convection will move south
to north across the area beginning around sunrise and continue
through the early afternoon. Convection should come to an end
thereafter with drier air moving into the area. Gusts will
gradually improve overnight with elevated seas will slowly
improve as well. Small Craft Advisory conditions will likely
continue through Saturday morning and an advisory will replace
the Tropical Storm Warning in SC waters.

Saturday through Tuesday...Improving marine conditions through
the day Saturday as the remnants of Helene weaken and push off
to the NW. Maintained the SCA until noon Saturday as seas will
take some time to drop below 6 ft. Thereafter through next week,
expect mainly benign marine conditions with sustained winds no
higher than 10-15 kt and seas 2-4 ft.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding remains a threat this afternoon as
onshore winds continue. Flooding along the Lower Cape Fear River
will impact both sides of the river during the afternoon high
tides today. Normal water levels should return this weekend.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
     108-110.
     High Surf Advisory until midnight EDT tonight for NCZ106-108-
     110.
     Coastal Flood Advisory from 4 PM this afternoon to 9 PM EDT
     this evening for NCZ107.
SC...Tropical Storm Warning for SCZ017-023-024-032-033-039-054>056-
     058-059.
     High Risk for Rip Currents until 8 PM EDT this evening for SCZ054-
     056.
     High Surf Advisory until midnight EDT tonight for SCZ054-056.
MARINE...Small Craft Advisory until noon EDT Saturday for AMZ250-252.
     Tropical Storm Warning for AMZ254-256.
&&

SYNOPSIS...ILM
UPDATE...RH
NEAR TERM...21
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...21
MARINE...MAS/21
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 27, 11:09 AM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1109 AM EDT Fri Sep 27 2024

SCZ017-023-024-032-033-039-281515-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
1109 AM EDT Fri Sep 27 2024

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-SCZ055-058-059-281515-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Inland Georgetown-Central Horry-Northern Horry-
1109 AM EDT Fri Sep 27 2024

...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters
and northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-281515-
Coastal Horry-Coastal Georgetown-
1109 AM EDT Fri Sep 27 2024

...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   High Rip Current Risk.
   High Surf Advisory.
   Tropical Storm Warning.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

Minor coastal flooding possible with this afternoon's high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-281515-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
1109 AM EDT Fri Sep 27 2024

...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-281515-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-
1109 AM EDT Fri Sep 27 2024

...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-281515-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
1109 AM EDT Fri Sep 27 2024

...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   High Rip Current Risk.
   High Surf Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor coastal flooding possible with this afternoon's high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-281515-
Inland New Hanover-
1109 AM EDT Fri Sep 27 2024

...TORNADO WATCH 688 IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor coastal flooding is possible with successive high tides
through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:08 PM EDTRip Current StatementILMBrunswick, New Hanover, Pender48 hr
Sep 26, 10:32 PM EDTCoastal Flood AdvisoryILMBrunswick, New Hanover11 hr
Sep 27, 5:57 AM EDTSpecial Marine WarningILM2 hr
Sep 27, 7:59 AM EDTSpecial Marine WarningILM2 hr
Sep 27, 8:56 AM EDTTornado WarningILMRobeson34 min
Sep 27, 9:07 AM EDTCoastal Flood AdvisoryILMBrunswick, New Hanover, Pender12 hr
Sep 27, 9:13 AM EDTTornado WarningILMBrunswick32 min
Sep 27, 9:37 AM EDTTornado WarningILMColumbus23 min
Sep 27, 9:41 AM EDTTornado WarningILMBrunswick34 min
Sep 27, 10:07 AM EDTSpecial Marine WarningILM113 min
Sep 27, 10:18 AM EDTSevere Thunderstorm WarningILMBladen, Brunswick, Columbus, Robeson57 min
Sep 27, 11:03 AM EDTSevere Thunderstorm WarningILMBrunswick, Columbus27 min
Sep 27, 11:45 AM EDTAreal Flood AdvisoryILMBladen, Columbus3 hr
Sep 27, 11:52 AM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover38 min
Sep 27, 11:54 AM EDTSpecial Marine WarningILM51 min
Sep 27, 12:45 PM EDTSpecial Marine WarningILM60 min
Sep 27, 2:45 PM EDTRiver Flood WarningILMRobeson29 hr

Nearby

Tornado Warnings in North Carolina, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.